EconPapers    
Economics at your fingertips  
 

Bounding a Linear Causal Effect Using Relative Correlation Restrictions

Brian Krauth ()

Journal of Econometric Methods, 2016, vol. 5, issue 1, 117-141

Abstract: This paper describes and implements a simple partial solution to the most common problem in applied microeconometrics: estimating a linear causal effect with a potentially endogenous explanatory variable and no suitable instrumental variables. Empirical researchers faced with this situation can either assume away the endogeneity or accept that the effect of interest is not identified. This paper describes a middle ground in which the researcher assumes plausible but nontrivial restrictions on the correlation between the variable of interest and relevant unobserved variables relative to the correlation between the variable of interest and observed control variables. Given such relative correlation restrictions, the researcher can then estimate informative bounds on the effect and assess the sensitivity of conventional estimates to plausible deviations from exogeneity. Two empirical applications demonstrate the potential usefulness of this method for both experimental and observational data.

Date: 2016
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (3) Track citations by RSS feed

Downloads: (external link)
https://www.degruyter.com/view/j/jem.2016.5.issue- ... -0013.xml?format=INT (text/html)
For access to full text, subscription to the journal or payment for the individual article is required.

Related works:
Working Paper: Bounding a linear causal effect using relative correlation restrictions (2011) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:bpj:jecome:v:5:y:2016:i:1:p:117-141:n:3

Ordering information: This journal article can be ordered from
https://www.degruyter.com/view/j/jem

Access Statistics for this article

More articles in Journal of Econometric Methods from De Gruyter
Bibliographic data for series maintained by Peter Golla ().

 
Page updated 2019-09-29
Handle: RePEc:bpj:jecome:v:5:y:2016:i:1:p:117-141:n:3